Hi, I have PAF, diagnosed 5 years ago.I am now 64, I have a Chads of 1, being female.My father now 86 has AF, so possibly a genetic link. I had pneumonia twice last winter and due to Warfarin contraindications had a long course of antibiotics.I have allergies to Penicillin, sulphur and Ciprobay. So I was considering a NOAC, Dr suggested Pradaxa .I hate the prospect but stopped Warfarin 3 days ago, waiting for INR to drop to 1.5 before starting the Pradaxa. Today I read the research on Pradaxa and liver issues. A warning issued this year in Canada and Japan. I was so anxious and have started the Warfarin again.I self monitor and will hope that in 3 days INR should be back between 2-3. Any advice anyone?
Warfarin-Pradaxa quandary: Hi, I have PAF... - Anticoagulation UK
I'm not sure of all of the medical terms you mention, but there's no way I would self medicate with warfarin without medical supervision.
I do consult with an EP, but always like to be circumspect and research for any new research.Thanks for the concern.
Hi I self test and send my test result to the anticoagulant clinic.I would never change any drugs without them knowing, I would speak to a Doctor today you may need to be covered with clexane/ heparin until you INR is within range
Thanks for your concern, I did this under my EP's supervision. But even a specialist can miss new research, and I found disturbing new info on liver issues, and that bodyweight can effect the NOAC performance, so wasn't relaxed about the move.I spoke to my Dr and he agreed that I could stick with the Warfarin, as I am compliant and careful with self monitoring.I report to the EP regularily, he is very supportive. I should add that we eat a wholefood plantbased diet on which we are so much better, (my husband had hypertension and he too has benefited) but I would like to eat more greens .I monitor vitK rich foods, so don't eat as many as I'd prefer.Hence I was looking to try a NOAC. Maybe later when Eliquis has an available antidote, FDA approved but not yet widely distributed.
I have to stay on Warfarin and have an INR of 3-4 I am so glad that I can self test, 2 hour round trip to have blood test or wait I was told 3 weeks at local surgery
Vit k I have found that if I eat the same amount regularly my INR stays within range, I test twice a week
I am on warfarin,- have been for 10 years - and are conerned about moving from warfarin to a noac. I also self check and phone results through to clinic. I worry about the weight issue, and dosage of the new drugs. The “one size fits all” approach is a concern, but I really hate being on warfarin. I am thinking of approaching my gp in the new year to see what he advises. Do you have any links to the research on weight concerns and liver problems with the new anti coagulants please? It would be handy to print this off and take with me when I speak to him.
Hi. Have you discussed Apixaban (Eliquis) with your doctor? I’ve found it to be a good one having had experiences of warfarin (hated it, made me really poorly) and dabigatron which I was happy on for over two years. No adverse symptoms at all except I managed to have two dvts whilst on it, probably due to ankle injury needing rest. If you have a choice I would get off warfarin, it’s well worth trying a newer anticoagulant. Again no adverse reactions to apixaban and I’m on it for life now. Blood tests bi-annually. Good luck. X
Yes we discussed the Eliquis as it has tested so well, and having an antidote now it is a possible alternative. We are waiting for the approval at the Health Authority here, bureaucracy takes almost a year for a new drug to appear . So maybe it's Warfarin until then. I handled the last five years without any serious problems, but would like less dietary restrictions and more choice of meds should I need them.Warfarin has so many contra indications. ..
I'm on rivaroxaban and I find I have no problems on it and they said about a yearly blood test for liver and kidney function for me.
Tricky one.I have had words at my surgery regarding a swop over to one of the newer drugs,Riveroxiban,I'm on Sintrom at the mo.
I'm now having second thoughts and considering biting the bullet and buying a coag m/c and self testing and self medicating.I've been on sintrom for just over 6 years now and know pretty much where I need to be regarding what to eat and my target''2-3''....
I think it's just the fact of actually seeing physically what my blood readings are that can make you feel better,and knowing how to slightly alter meds to suit.
Good luck with your problem..and a Merry Xmas
Not everyone with PAF requires anticoagulation for risk reduction so I am intrigued about the decision to start warfarin in the first place if your CHADSVASc score is only 1, as a result of you being female.
I was also doubtful, but in the early days I didn't do as much research as now. In the UK I wouldn't have been prescribed, but here they tend to follow an american model, hence that may explain .I have ,this year located a specialist EP (Elctro physiologist) who is Cleveland Clinic trained and a really caring physician and have been discussing the options.I hate the thought of taking meds for life just in case.As my father has taken Warfarin for AF for almost 20 years I wasn't intitially anxious. Just looking for the best solution....
Just adding that as a vegetarian I also queried the dietary advice given when I first started taking warfarin.
Best advice I was given was to dose the diet, not to diet the dose. I frequently ate a meal with plenty of broccoli, spinach, chickpeas, avocado or blue cheese... At least 4 things "banned" daily.
Also, most drugs have some kind of bad side effects and I'm pleased I no longer have to take so many (just the anti seizure meds as mine was a blood clot on the brain)
We all have to make informed choices.
Thank you for this advice, you are right ...eat the good food, for all its benefits then adjust the dose. With the Coaguchk I could monitor, I suppose the trick is to keep to a regular menu, so that there aren't so many fluctuations of INR. Yes I think this looks a good approach.Thank you 😀
They adjusted my dosage (of sintrom which as far as I can gather acts like warfarin) when I explained that I eat berries every day which are high vit K. So far noone's told me to change diet.... (but I do avoid the really green veg as I thought it would be a bit provocative to body to eat EVERYTHING high in vit K!)
In the end it is all about 'informed choices', that's why resources such as this have a strong place to start.We have to take responsibility for our own health....
So pleased that you no longer have to take do many meds...
I’m doing really well on warfarin, hope you get sorted.
I am now 7 days in to redosing, my maintenance dose of 3mg daily.INR only 1.3... My EP is away on holiday, so I checked online Oxford University hospital guidelines and it is suggested an increase to 5mg for a further 7 days. I realise with a 40 hour half life , it will be a couple of days before any increase. Generally the guidelines are only to increase 10%per week.Has anyone any experience, perhaps after surgery? Thanks
My EP emailed his advice, increase to 5mg for 2 days then back on 3mg after checking INR back in 2-3 margin. So just waiting. Surprising how my body responds slowly to the re-dose schedule.
What's a NOAC?
In the past four years, three novel oral anticoagulant (NOAC) medications have become available: apixaban(Eliquis®), dabigatran(Pradaxa®), and rivaroxaban(Xarelto®). A fourth NOAC,edoxaban (Savaysa™), has been submitted for approval by the US Food and Drug Administration (FDA).
Not what you're looking for?
You may also like...
I’ve been on Warfarin for just over 2 years now and thought I didn’t really have any side effects...
seems to mention pradaxa why would this be is it not efficient or causes problems I have been on...
still on warfarin and then stop taking warfarin after 3 days. I have asked if I need to have an...
Since I started the Warfarin the skin on my legs has started \\\"flaring\\\" very badly and I now...
with Apixaban? I didn't have any problems on Warfarin, expect unstable INR's, but I'm feeling really